Skip to content
Accessible Unlicensed Requires Authentication Published by De Gruyter January 24, 2018

Duality and socle generators for residual intersections

David Eisenbud and Bernd Ulrich


We prove duality results for residual intersections that unify and complete results of van Straten, Huneke–Ulrich and Ulrich, and settle conjectures of van Straten and Warmt.

Suppose that I is an ideal of codimension g in a Gorenstein ring, and JI is an ideal with s=g+t generators such that K:=J:I has codimension s. Let I¯ be the image of I in R¯:=R/K.

In the first part of the paper we prove, among other things, that under suitable hypotheses on I, the truncated Rees ring R¯I¯I¯t+1 is a Gorenstein ring, and that the modules I¯u and I¯t+1-u are dual to one another via the multiplication pairing into I¯t+1ωR¯.

In the second part of the paper we study the analogue of residue theory, and prove that, when R/K is a finite-dimensional algebra over a field of characteristic 0 and certain other hypotheses are satisfied, the socle of It+1/JItωR/K is generated by a Jacobian determinant.

Funding statement: This paper reports on work begun during the Commutative Algebra Program, 2012-13, at MSRI. We are grateful to MSRI for providing such an exciting environment, where a chance meeting led to the beginning of the work described here. Both authors are grateful to the National Science Foundation for partial support. The second author was also supported as a Fellow of the Simons Foundation.

A Differents and socles for Gorenstein rings

In this section we provide self-contained expositions of the classical results on differents and socles that we have used, mostly for complete intersections in characteristic 0. More generally than is usually stated, these yield a formula for the socle of a 0-dimensional Gorenstein ring. The results of this section are known, some in greater generality, but not easily available. Classic references are by Noether [26], Berger [3], Tate [25, Appendix], Scheja and Storch [28, 29], and Kunz [21, 22].

Let A be a Noetherian ring, let R be an A-algebra that is essentially of finite type, and write Re=RAR. Let 𝔻 be the kernel of the multiplication map μ:ReR, so that we have an exact sequence


We want to compare three measures of ramification:

  1. The Kähler different𝔇K(R/A), introduced in a different case in Section 7, is defined to be Fitt0R(ΩR/A).

  2. The Noether different𝔇N(R/A) is defined to be μ(annRe𝔻).

  3. The Dedekind different𝔇D(R/A) is defined, for instance, when AR is a ring extension, A is a Noetherian normal domain, R is reduced and a finitely generated torsion free A-module, and R/A is separable. The complementary module (R/A) is the fractional R-ideal such that


    where K=Q(A) and L=Q(R) are the total rings of quotients of A and R, respectively. The Dedekind different is defined to be the inverse of the complementary module, 𝔇D(R/A)=(R/A)-1.

Because ΩR/A𝔻ReR and Fitt0Re(𝔻)annRe𝔻, it follows that


The Dedekind different is an ideal because A is normal. We also have


which implies that


For a short proof see [24, formula (3.3) proved in Lemma 3.4]. The last containment can be an equality even when the Dedekind different is not defined:

Theorem A.1.

Let A be a Noetherian ring and let R be an A-algebra that is finitely generated and free as an A-module. If HomA(R,A) is cyclic as an R-module, then



We will divide the proof into several parts:

Step (1). Because R is a free A-module, the natural map


given by


is an isomorphism of R-R-bimodules. The annihilator of 𝔻 is the unique largest R-R-submodule of RAR on which the left and the right R-module structures coincide, and the subset HomR(HomA(R,A),R) has the same property in HomA(HomA(R,A),R). It follows that Φ carries the annihilator of 𝔻 onto HomR(HomA(R,A),R).

Since R is a finitely generated free A-module and HomA(R,A) is cyclic as an R-module, we have HomA(R,A)R. It follows that annRe𝔻 is cyclic as an R-module.

Step (2). Let Γ be a generator of annRe𝔻. As Φ(Γ) generates HomR(HomA(R,A),R) and HomA(R,A)R, we see that Φ(Γ) is an R-isomorphism. Let


It follows that σμ:RARA is a symmetric, nonsingular A-bilinear form.

Step (3). Let {vi} be an A-basis of R, and suppose that Γ=ivivi. We claim that σ(vivj)=δi,j – that is, {vi} is the dual basis of {vi} with respect to σμ. Indeed, since Φ(Γ) is R-linear, we have Φ(Γ)(rσ)=r for every rR. Thus, for each j,


Since the vi form an A-basis, we see that σ(vivj)=δi,j as required.

Step (4). Finally, we claim that TrR/A=μ(Γ)σ. Let r be an element of R, regarded as an A-endomorphism of R by multiplication. We have


Since {vi} and {vi} are dual bases with respect to σμ, this sum is equal to TrR/A(r). Since 𝔇N(R/A)=μ(annRe𝔻)=Rμ(Γ), we see that


as required. ∎

Theorem A.2.

In addition to the assumptions in the definition of the Dedekind different above, suppose that A is a regular local ring. If R is Gorenstein, then DD(R/A)=DN(R/A).


We first verify that the assumptions of Theorem A.1 are satisfied. Recall that AR and R is a finitely generated A-module. For all maximal ideals 𝔪 of R, the rings R𝔪 have the same dimension as A, as can be seen for instance by tensoring with the completion of A, so that R splits as a product of local rings, and using the torsion freeness of R over A. Thus, since the rings R𝔪 are Cohen–Macaulay, it follows that R is a maximal Cohen–Macaulay A-module, hence a free A-module. Moreover, as the rings R𝔪 are Gorenstein and have the same dimension as A, the R-module HomA(R,A) is locally free of rank 1. Therefore we have HomA(R,A)R because R is semilocal.

Thus we may apply Theorem A.1. Since HomA(R,A)=(R/A)TrR/A by the definition of the complementary module, the theorem shows that 𝔇N(R/A)(R/A)=R, which gives 𝔇N(R/A)=(R/A)-1=𝔇D(R/A). ∎

Theorem A.3.

Let AR be a ring extension, where A is regular local and R is finitely generated and torsion free as an A-module. If R is locally a complete intersection, then


for some regular sequence F1,,Fn of length n in the polynomial ring A[x1,,xn] and some multiplicatively closed subset W. Write Δ for the image in R of the Jacobian determinant of F1,,Fn with respect to x1,,xn. One has



Write RA[x1,,xn]/𝒥. As R is a finitely generated torsion free A-module, it follows as in the previous proof that every maximal ideal 𝔪 of R has the same codimension d:=dimA. Since 𝔪 must contain the maximal ideal of A, its preimage 𝔐 in A[x1,,xn] has codimension d+n. Hence the ideal 𝒥𝔐 has codimension n. Thus it is generated by n elements because R is locally a complete intersection. Write W for the complement in A[x1,,xn] of the union of the finitely many maximal ideals 𝔐. By basic element theory, 𝒥W is again generated by n elements F1,,Fn that can be chosen to form a regular sequence in A[x1,,xn].

To prove the claim about differents, first notice that R is a Cohen–Macaulay ring and hence a free A-module, as shown in the previous proof. As before, let 𝔻 be the kernel of the multiplication map μ:Re=RARR. The preimage 𝔻~ of 𝔻 in A[x1,,xn]WAR is the kernel of the natural map to R, so it is generated by a regular sequence G=G1,,Gn of length n. The ideal 𝔻~ also contains the sequence F1:=F11,,Fn1, which is still a regular sequence because R is flat over A.

Notice that 𝔻=𝔻~/(F1)=(G)/(F1). The preimage in A[x1,,xn]WAR of the annihilator of 𝔻 may thus be written as (F1):(G). This ideal quotient is generated by F1 and the determinant of any matrix Θ expressing the elements of F1 as linear combinations of the elements of G, see [35] or [6]. It follows that 𝔇N(R/A) is generated by the image in R of detΘ.

On the other hand, since G is a regular sequence and since


the image in R of Θ is a presentation matrix of ΩR/A. Thus the image of detΘ also generates the ideal 𝔇K(R/A)=RΔ. ∎

Corollary A.4.

If the assumptions in the definition of the Dedekind different and the hypotheses of Theorem A.3 are satisfied, then



One uses Theorem A.2, Theorem A.3, and the fact that the fractional ideal (R/A) is invertible, hence reflexive. ∎

Theorem A.5.

If R is a local Gorenstein algebra over a field k with dimkR finite and not divisible by the characteristic of k, then DN(R/k) is equal to the socle of R. If, moreover, R is a complete intersection, then the socle of R is generated by the Jacobian determinant.


Since the trace of any nilpotent element is 0, it follows that the trace lies in the socle of Homk(R,k) and generates it if the characteristic of k does not divide dimkR. Thus Proposition A.1 implies that 𝔇N(R/k)Homk(R,k) is the socle of Homk(R,k). Therefore 𝔇N(R/k) is the socle of R since Homk(R,k)R as R-modules.

Finally, if R is a complete intersection, then 𝔇N(R/k)=𝔇K(R/k) is generated by the Jacobian determinant, by Theorem A.3. ∎

Proof of Theorem 7.1.

One implication is a special case of Theorem A.5. To prove the opposite implication, we must show that the Kähler different 𝔇K(R/k) is 0 when the ring R=k[[x1,,xd]]/(a1,,as) is not a 0-dimensional complete intersection.

First suppose that R is 0-dimensional and not a complete intersection. Replacing the ai by general linear combinations, we may assume that any d of the ai form a regular sequence. By the previous theorem, the Jacobian determinant of ai1,,aid generates the socle modulo (ai1,,aid) and is thus contained in (a1,,as) as required.

Now suppose that R is not 0-dimensional. To simplify the notation, set 𝔪=(x1,,xd) and 𝒥=(a1,,as) and suppose that s is the minimal number of generators of 𝒥. We may assume that R is not a complete intersection since otherwise 𝔇K(R/k)=0. For any sufficiently large integer n, the Artin–Rees Lemma and the Principal Ideal Theorem together imply that 𝒥+𝔪n requires at least s+dim𝒥 generators. Thus, R/𝔪nR is not a complete intersection.

We conclude from the 0-dimensional argument that, for any n0,


In particular, 𝔇K(R/k) is in 𝔪nR. By the Krull Intersection Theorem, 𝔇K(R/k)=0. ∎


The results of the present paper owe a great deal to the program Macaulay2 [36], which enabled us to determine the limits of validity of many of the assertions below; some of those computations are represented by examples in the current paper. We are also grateful to Craig Huneke, whose work on residual intersections inspired and guided the whole subject.


[1] M. Artin and M. Nagata, Residual intersections in Cohen–Macaulay rings, J. Math. Kyoto Univ. 12 (1972), 307–323. Search in Google Scholar

[2] L. Avramov and J. Herzog, The Koszul algebra of a codimension 2 embedding, Math. Z. 175 (1980), no. 3, 249–260. Search in Google Scholar

[3] R. Berger, Über verschiedene Differentenbegriffe, S.-B. Heidelberger Akad. Wiss. Math.-Nat. Kl. 1960/61 (1960/1961), 1–44. Search in Google Scholar

[4] D. A. Buchsbaum and D. Eisenbud, Generic free resolutions and a family of generically perfect ideals, Adv. Math. 18 (1975), no. 3, 245–301. Search in Google Scholar

[5] D. A. Buchsbaum and D. Eisenbud, What annihilates a module?, J. Algebra 47 (1977), no. 2, 231–243. Search in Google Scholar

[6] R.-O. Buchweitz, Contributions à la théorie des singularités, Thèse d’État, Université Paris VII, 1981. Search in Google Scholar

[7] M. Chardin, J. Naéliton and Q. H. Tran, Cohen–Macaulayness and canonical module of residual intersections, preprint (2017), . Search in Google Scholar

[8] M. Chasles, Construction des coniques qui satisfont à cinque conditions, C. R. Acad. Sci. Paris 58 (1864), 297–308. Search in Google Scholar

[9] D. Eisenbud, Commutative algebra. With a view toward algebraic geometry, Grad. Texts in Math. 150, Springer, New York 1995. Search in Google Scholar

[10] D. Eisenbud and E. G. Evans, Jr., Generating modules efficiently: Theorems from algebraic K-theory, J. Algebra 27 (1973), 278–305. Search in Google Scholar

[11] D. Eisenbud and M. Hochster, A Nullstellensatz with nilpotents and Zariski’s main lemma on holomorphic functions, J. Algebra 58 (1979), no. 1, 157–161. Search in Google Scholar

[12] H. Flenner, Die Sätze von Bertini für lokale Ringe, Math. Ann. 229 (1977), no. 2, 97–111. Search in Google Scholar

[13] S. H. Hassanzadeh, Cohen–Macaulay residual intersections and their Castelnuovo–Mumford regularity, Trans. Amer. Math. Soc. 364 (2012), no. 12, 6371–6394. Search in Google Scholar

[14] S. H. Hassanzadeh and J. Naéliton, Residual intersections and the annihilator of Koszul homologies, Algebra Number Theory 10 (2016), no. 4, 737–770. Search in Google Scholar

[15] J. Herzog, A. Simis and W. V. Vasconcelos, Approximation complexes of blowing-up rings, J. Algebra 74 (1982), no. 2, 466–493. Search in Google Scholar

[16] J. Herzog, A. Simis and W. V. Vasconcelos, Approximation complexes of blowing-up rings. II, J. Algebra 82 (1983), no. 1, 53–83. Search in Google Scholar

[17] J. Herzog, W. V. Vasconcelos and R. Villarreal, Ideals with sliding depth, Nagoya Math. J. 99 (1985), 159–172. Search in Google Scholar

[18] C. Huneke, Linkage and the Koszul homology of ideals, Amer. J. Math. 104 (1982), no. 5, 1043–1062. Search in Google Scholar

[19] C. Huneke, Strongly Cohen–Macaulay schemes and residual intersections, Trans. Amer. Math. Soc. 277 (1983), no. 2, 739–763. Search in Google Scholar

[20] C. Huneke and B. Ulrich, Residual intersections, J. reine angew. Math. 390 (1988), 1–20. Search in Google Scholar

[21] E. Kunz, Kähler differentials, Adv. Lect. Math., Friedr. Vieweg & Sohn, Braunschweig 1986. Search in Google Scholar

[22] E. Kunz, Residues and duality for projective algebraic varieties, Univ. Lecture Ser. 47, American Mathematical Society, Providence 2008. Search in Google Scholar

[23] E. Kunz and R. Waldi, Regular differential forms, Contemp. Math. 79, American Mathematical Society, Providence 1988. Search in Google Scholar

[24] J. Lipman and A. Sathaye, Jacobian ideals and a theorem of Briançon–Skoda, Michigan Math. J. 28 (1981), no. 2, 199–222. Search in Google Scholar

[25] B. Mazur and L. Roberts, Local Euler characteristics, Invent. Math. 9 (1969/1970), 201–234. Search in Google Scholar

[26] E. Noether, Idealdifferentiation und Differente, J. reine angew. Math. 188 (1950), 1–21. Search in Google Scholar

[27] C. Peskine and L. Szpiro, Liaison des variétés algébriques. I, Invent. Math. 26 (1974), 271–302. Search in Google Scholar

[28] G. Scheja and U. Storch, Lokale Verzweigungstheorie. Vorlesungen über kommutative Algebra (Wintersemester 1973/74), Schrift. Math. Inst. Univ. Freiburg 5, Mathematisches Institut der Universität Freiburg, Freiburg 1974. Search in Google Scholar

[29] G. Scheja and U. Storch, Über Spurfunktionen bei vollständigen Durchschnitten, J. reine angew. Math. 278/279 (1975), 174–190. Search in Google Scholar

[30] E. Sernesi, The local cohomology of the Jacobian ring, Doc. Math. 19 (2014), 541–565. Search in Google Scholar

[31] B. Ulrich, Artin–Nagata properties and reductions of ideals, Commutative algebra: Syzygies, multiplicities, and birational algebra (South Hadley 1992), Contemp. Math. 159, American Mathematical Society, Providence (1994), 373–400. Search in Google Scholar

[32] D. van Straten and T. Warmt, Gorenstein-duality for 1-dimensional almost complete intersections—with an application to non-isolated real singularities, Math. Proc. Cambridge Philos. Soc. 158 (2015), no. 2, 249–268. Search in Google Scholar

[33] T. Warmt, Gorenstein-Dualität und topologische Invarianten von Singularitäten, Cuvillier Verlag, Göttingen 2003. Search in Google Scholar

[34] J. Watanabe, A note on Gorenstein rings of embedding codimension three, Nagoya Math. J. 50 (1973), 227–232. Search in Google Scholar

[35] H. Wiebe, Über homologische Invarianten lokaler Ringe, Math. Ann. 179 (1969), 257–274. Search in Google Scholar

[36] Macaulay2 – A system for computation in algebraic geometry and commutative algebra programmed by D. Grayson and M. Stillman, . Search in Google Scholar

Received: 2016-05-29
Revised: 2017-09-04
Published Online: 2018-01-24
Published in Print: 2019-11-01

© 2019 Walter de Gruyter GmbH, Berlin/Boston